Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 19, 2017, 5:08 PM CDT for Mitchell County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2017, 5:08 PM CDT (22:08 UTC)
- Expired
- Apr 19, 2017, 6:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:40 PM CDT | HAIL 0.88 | 9 Ne Victor, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958 WUUS53 KGID 192208 SVRGID KSC123-192300- /O.NEW.KGID.SV.W.0037.170419T2208Z-170419T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 508 PM CDT WED APR 19 2017 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Southeastern Mitchell County in north central Kansas... * Until 600 PM CDT * At 507 PM CDT, a severe thunderstorm was located near Victor, or 13 miles southwest of Beloit, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Asherville, Simpson and Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3923 9831 3931 9836 3953 9793 3927 9793 TIME...MOT...LOC 2207Z 248DEG 32KT 3930 9824 HAIL...1.00IN WIND...<50MPH $$ Mangels
3 follow-up statements
283 WWUS53 KGID 192217 SVSGID Severe Weather Statement National Weather Service Hastings NE 517 PM CDT WED APR 19 2017 KSC123-192300- /O.CON.KGID.SV.W.0037.000000T0000Z-170419T2300Z/ Mitchell KS- 517 PM CDT WED APR 19 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHEASTERN MITCHELL COUNTY... At 517 PM CDT, a severe thunderstorm was located 8 miles northeast of Victor, or 9 miles south of Beloit, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Asherville and Simpson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3928 9820 3934 9827 3953 9793 3927 9793 TIME...MOT...LOC 2217Z 247DEG 33KT 3933 9816 HAIL...1.00IN WIND...<50MPH $$ Mangels
198 WWUS53 KGID 192228 SVSGID Severe Weather Statement National Weather Service Hastings NE 528 PM CDT WED APR 19 2017 KSC123-192300- /O.CON.KGID.SV.W.0037.000000T0000Z-170419T2300Z/ Mitchell KS- 528 PM CDT WED APR 19 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHEASTERN MITCHELL COUNTY... At 527 PM CDT, a severe thunderstorm was located near Asherville, or 7 miles southeast of Beloit, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Asherville and Simpson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3930 9811 3937 9821 3953 9793 3927 9793 TIME...MOT...LOC 2227Z 248DEG 32KT 3937 9805 HAIL...1.00IN WIND...<50MPH $$ Mangels
359 WWUS53 KGID 192252 SVSGID Severe Weather Statement National Weather Service Hastings NE 552 PM CDT WED APR 19 2017 KSC123-192300- /O.CON.KGID.SV.W.0037.000000T0000Z-170419T2300Z/ Mitchell KS- 552 PM CDT WED APR 19 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHEASTERN MITCHELL COUNTY... At 552 PM CDT, a severe thunderstorm was located over Asherville, or 9 miles east of Beloit, moving northeast at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Asherville and Simpson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3930 9811 3942 9803 3953 9793 3927 9793 TIME...MOT...LOC 2252Z 238DEG 18KT 3943 9793 HAIL...1.00IN WIND...<50MPH $$ Mangels
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Apr 19, 3:09 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Hastings NE 309 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Thursday) Issued at 257 PM CDT Wed Apr 19 2017 Focus is on thunderstorm potential the next few hours. A cold frontal boundary was advancing southeast today, and was oriented from KJYR to KPHG at 20Z. Convergence along the front will focus thunderstorm activity across the east/southeast tier or so of our cwa for a few hours generally from 21Z to 00Z. The primary hazards from the storms will be large hail the size of golf balls or greater and damaging winds of 60 mph given instability around 2000 j/kg and effective shear of 30 to 40kts. Conditions generally dry out behind the boundary as it exits to the southeast however we may need some small pops for a few showers tonight along the elevated boundary in presence of mid level frontogenesis as latest model runs suggest the potential for this. Pressure rises behind the front average 2 to 4mb and expect steady/gusty northwest winds into the overnight hours. Any lingering light precipitation is expected to end by Thursday morning as dry air and surface high pressure settles across our region behind the boundary. Thursday is shaping up to be a generally nice day with highs in the 60s to low 70s. Northwest wind speeds may become sneaky breezy at times given the deeper mixing per soundings in the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 257 PM CDT Wed Apr 19 2017 Precipitation chances return at the end of the workweek as an upper trough over the Rockies emerges onto the central and southern plains. Rain chances return to portions of our western zones as early as Thursday night, however the better chances for rain across our western and southern zones favor Friday and Friday night. Dry air to the east will bring a sharp gradient to areas that are wet or dry and again our far west zones and mainly north central Kansas stand the better chances for receiving rainfall. Instability remains pretty meager and have left thunder out of the forecast with this system. The upper low departs Saturday and heights rise behind the system. The weekend time frame is still looking dry, then models are trending stronger with another wave heading into Monday, so Monday may not remain a dry period if these trends continue. Late Tuesday into Wednesday see precipitation chances return but there are model differences in the track/strength of this next system and details will be resolved as things get closer. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon) Issued at 1159 AM CDT Wed Apr 19 2017 A cold frontal boundary is just about to reach the terminals at the onset of the TAF period. Winds will be making the switch to a northerly then a northwest direction behind the boundary. Cigs are tricky with cloud heights currently varying between MVFR and VFR however a fairly expansive area of stratus with IFR cigs are noted behind the front. Have included a tempo group the low cloud cover for the afternoon hours. The best chances for thunderstorm activity later this afternoon and evening will be south of the terminals however latest forecast models suggest the potential for light post frontal precipitation overnight in the presence of mid level frontogenesis. For winds, northwest wind speeds will remain steady and gusty at times into the overnight hours and deep mixing Thursday may also produce gusts of 20kts or greater. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, Apr 19, 1:37 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 137 PM CDT Wed Apr 19 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 137 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible late this afternoon and evening, generally between 4 PM and 8 PM. The potential for severe thunderstorms exists primarily for locations southeast of a line from York, Nebraska to Osborne, Kansas. The primary hazards from the storms will be hail the size of golf balls or greater and damaging winds of 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 8 PM for locations southeast of a line from York, Nebraska to Osborne, Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Apr 19, 4:54 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
454 PM CDT WED APR 19 2017
KSZ019-192230-
Mitchell KS-
454 PM CDT WED APR 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 16 miles southwest of Beloit, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Beloit, Asherville, Simpson, Hunter, Scottsville and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.
LAT...LON 3928 9847 3957 9795 3957 9793 3922 9793
3922 9842
TIME...MOT...LOC 2154Z 240DEG 37KT 3929 9830
MangelsThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:33 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 42 min |
| Apr 19, 4:54 PM CDT | Special Weather Statement | GID | Mitchell | 36 min |
| Apr 19, 5:30 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 15 min |
| Apr 19, 5:44 PM CDT | Special Weather Statement | GID | Mitchell | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.